Stable directions for small nonlinear Dirac standing waves. (English) Zbl 1127.35060

Summary: We prove that for a Dirac operator, with no resonance at thresholds nor eigenvalue at thresholds, the propagator satisfies propagation and dispersive estimates. When this linear operator has only two simple eigenvalues sufficiently close to each other, we study an associated class of nonlinear Dirac equations which have stationary solutions. As an application of our decay estimates, we show that these solutions have stable directions which are tangent to the subspaces associated with the continuous spectrum of the Dirac operator. This result is the analogue, in the Dirac case, of a theorem by Tsai and Yau about the Schrödinger equation.


35Q55 NLS equations (nonlinear Schrödinger equations)
37K45 Stability problems for infinite-dimensional Hamiltonian and Lagrangian systems
81Q05 Closed and approximate solutions to the Schrödinger, Dirac, Klein-Gordon and other equations of quantum mechanics
35P25 Scattering theory for PDEs
Full Text: DOI arXiv


[1] Amrein W.O., Boutet de Monvel A., Georgescu V. (1996) C 0-groups, commutator methods and spectral theory of N-body Hamiltonians. Volume 135 of Progress in Mathematics. Birkhäuser Verlag, Basel · Zbl 0962.47500
[2] Agmon S. (1975) Spectral properties of Schrödinger operators and scattering theory. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 2(2): 151–218 · Zbl 0315.47007
[3] Alvarez A., Soler M. (1986) Stability of the minimum solitary wave of a nonlinear spinorial model. Phys. Rev D 34: 644–645
[4] Boutet de Monvel A., Georgescu V., Sahbani J. (1996) Boundary values of resolvent families and propagation properties. C. R. Acad. Sci. Paris Sér. I Math. 322(3): 289–294 · Zbl 0844.47002
[5] Balslev E., Helffer B. (1992) Limiting absorption principle and resonances for the Dirac operator. Adv. Appl. Math. 13(2): 186–215 · Zbl 0756.35062
[6] Buslaev V.S., Perel’man G.S.: Nonlinear scattering: states that are close to a soliton. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 200(Kraev. Zadachi Mat. Fiz. Smezh. Voprosy Teor. Funktsii. 24), 38–50, 70, 187 (1992) · Zbl 0836.35146
[7] Buslaev, V.S., Perel’man, G.S.: On nonlinear scattering of states which are close to a soliton. Méthodes semi-classiques, Vol. 2 (Nantes, (1991)), Astérisque 210(6), 49–63 (1992)
[8] Buslaev V.S., Perel’man G.S. (1992) Scattering for the nonlinear Schrödinger equation: states that are close to a soliton. Algebra i Analiz 4(6): 63–102 · Zbl 0853.35112
[9] Buslaev, V.S., G. S. Perel’man. On the stability of solitary waves for nonlinear Schrödinger equations. In: Nonlinear evolution equations. Volume 164 of Amer. Math. Soc. Transl. Ser. 2, Providence, RI: Amer. Math. Soc., 1995, pp. 75–98 · Zbl 0841.35108
[10] Brenner P. (1977) L p -estimates of difference schemes for strictly hyperbolic systems with nonsmooth data. SIAM J. Numer. Anal. 14(6): 1126–1144 · Zbl 0372.65037
[11] Brenner P. (1985) On scattering and everywhere defined scattering operators for nonlinear Klein-Gordon equations. J. Differ. Eqs. 56(3): 310–344 · Zbl 0556.35107
[12] Buslaev, V.S., Sulem, C.: Asymptotic stability of solitary waves for nonlinear Schrödinger equations. In: The legacy of the inverse scattering transform in applied mathematics (South Hadley, MA, 2001) Vol. 301 of Contemp. Math., Providence, RI: Amer. Math. Soc., 2002 pp. 163–181 · Zbl 1017.35104
[13] Buslaev V.S., Sulem C. (2003) On asymptotic stability of solitary waves for nonlinear Schrödinger equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 20(3): 419–475 · Zbl 1028.35139
[14] Blanchard P., Stubbe J., Vàzquez L. (1987) Stability of nonlinear spinor fields with application to the Gross-Neveu model. Phys. Rev. D 36: 2422–2428
[15] Cid C., Felmer P. (2001) Orbital stability and standing waves for the nonlinear Schrödinger equation with potential. Rev. Math. Phys. 13(12): 1529–1546 · Zbl 1038.35112
[16] Cazenave T., Lions P.-L. (1982) Orbital stability of standing waves for some nonlinear Schrödinger equations. Commun. Math. Phys. 85(4): 549–561 · Zbl 0513.35007
[17] Cuccagna S., Schirmer P.P. (2001) On the wave equation with a magnetic potential. Comm. Pure Appl. Math. 54(2): 135–152 · Zbl 1032.35122
[18] Cuccagna S. (2001) Stabilization of solutions to nonlinear Schrödinger equations. Comm. Pure Appl. Math. 54(9): 1110–1145 · Zbl 1031.35129
[19] Cuccagna S. (2003) On asymptotic stability of ground states of NLS. Rev. Math. Phys. 15(8): 877–903 · Zbl 1084.35089
[20] Cuccagna, S.: Erratum: ”Stabilization of solutions to nonlinear Schrödinger equations” [Comm. Pure Appl. Math. 54(9), 1110–1145 (2001). Comm. Pure Appl. Math. 58(1), 147 (2005) · Zbl 1031.35129
[21] D’Ancona, P., Fanelli, L.: Decay estimates for the wave and dirac equations with a magnetic potential. To appear on Comm. Pure Appl. Math
[22] Erdoğan M.B., Schlag W. (2004) Dispersive estimates for Schrödinger operators in the presence of a resonance and/or an eigenvalue at zero energy in dimension three. I. Dyn. Partial Differ. Eq. 1(4): 359–379 · Zbl 1080.35102
[23] Escobedo M., Vega L. (2004) A semilinear Dirac equation in H s (R 3) for s > 1. SIAM J. Math. Anal. 28(2): 338–362 · Zbl 0877.35028
[24] Fournais S., Skibsted E. (2004) Zero energy asymptotics of the resolvent for a class of slowly decaying potentials. Math. Z. 248(3): 593–633 · Zbl 1177.35057
[25] Georgescu V., Măntoiu M. (2001) On the spectral theory of singular Dirac type Hamiltonians. J. Operator Theory 46(2): 289–321 · Zbl 0993.35070
[26] Gustafson, S., Nakanishi, K., Tsai, T.-P.: Asymptotic stability and completeness in the energy space for nonlinear Schrödinger equations with small solitary waves. Int. Math. Res. Not. 66, 3559–3584 (2004) · Zbl 1072.35167
[27] Goldberg M., Schlag W. (2004) A limiting absorption principle for the three-dimensional Schrödinger equation with L p potentials. Int. Math. Res. Not. 75: 4049–4071 · Zbl 1069.35063
[28] Grillakis M., Shatah J., Strauss W. (1987) Stability theory of solitary waves in the presence of symmetry. I. J. Funct. Anal. 74(1): 160–197 · Zbl 0656.35122
[29] Hislop, P.D.: Exponential decay of two-body eigenfunctions: a review. In: Proceedings of the Symposium on Mathematical Physics and Quantum Field Theory (Berkeley, CA, 1999) Volume 4 of Electron. J. Differ. Eq. Conf. pp 265–288 (electronic) · Zbl 0999.81017
[30] Hunziker W., Sigal I.M. (1987) Time-dependent scattering theory of N-body quantum systems. Rev. Math. Phys. 12(8): 1033–1084 · Zbl 0978.47008
[31] Hunziker W., Sigal I.M., Soffer A. (1999) Minimal escape velocities. Comm. Partial Differ. Eqs. 24(11-12): 2279–2295 · Zbl 0944.35014
[32] Iftimovici A., Mantoiu M. (1999) Limiting absorption principle at critical values for the Dirac operator. Lett. Math. Phys. 49(3): 235–243 · Zbl 0957.47029
[33] Jensen A., Kato T. (1979) Spectral properties of Schrödinger operators and time-decay of the wave functions. Duke Math. J. 46(3): 583–611 · Zbl 0448.35080
[34] Jensen A., Nenciu G. (2001) A unified approach to resolvent expansions at thresholds. Rev. Math. Phys. 13(6): 717–754 · Zbl 1029.81067
[35] Jensen, A., Nenciu, G.: Erratum: ”A unified approach to resolvent expansions at thresholds” [Rev. Math. Phys. 16(6), 717–754 (2001)]. Rev. Math. Phys. 16(5), 675–677 (2004) · Zbl 1029.81067
[36] Journé J.-L., Soffer A., Sogge C.D. (1991) Decay estimates for Schrödinger operators. Comm. Pure Appl. Math. 44(5): 573–604 · Zbl 0743.35008
[37] Kato T. (1965/1966) Wave operators and similarity for some non-selfadjoint operators. Math. Ann. 162: 258–279 · Zbl 0139.31203
[38] Krieger, J., Schlag, W.: Stable manifolds for all supercritical monic nls in one dimension. Preprint, 2005, http://arxiv.org/list/math.AP/0501126, 2005 · Zbl 1281.35077
[39] Marshall, B., Strauss, W., Wainger, S.: Estimates from L p to its dual for the Klein-Gordon equation. In: Harmonic analysis in Euclidean spaces (Proc. Sympos. Pure Math., Williams Coll., Williamstown, Mass., 1978), Part 2 Proc. Sympos. Pure Math., XXXV, Part, Providence, R.I.: Amer. Math. Soc., 1979 pp. 175–177
[40] Marshall B., Strauss W., Wainger S. (1980) L p L q estimates for the Klein-Gordon equation. J. Math. Pures Appl. (9). 59(4): 417–440 · Zbl 0457.47040
[41] Parisse B. (1990) Résonances paires pour l’opérateur de Dirac. C. R. Acad. Sci. Paris Sér. I Math. 310(5): 265–268 · Zbl 0723.35051
[42] Pillet C.-A., Wayne C.E. (1997) Invariant manifolds for a class of dispersive, Hamiltonian, partial differential equations. J. Differ. Eqs. 141(2): 310–326 · Zbl 0890.35016
[43] Ranada, A.F.: Classical nonlinear dirac field models of extended particles. In: Quantum Theory, Groups, Fields and Particles. Volume 198, A. O. Barut, ed., Amsterdam: Reidel, 1983, pp. 271–291
[44] Reed, M., Simon, B.: Methods of Modern Mathematical Physics. IV. Analysis of operators. New York: Academic Press [Harcourt Brace Jovanovich Publishers], (1978) · Zbl 0401.47001
[45] Reed, M., Simon, B.: Methods of Modern Mathematical Physics. III. New York: Academic Press [Harcourt Brace Jovanovich Publishers], 1979 · Zbl 0405.47007
[46] Rodnianski, I., Schlag, W., Soffer, A.: Asymptotic stability of n-soliton states of nls. To appear in Comm. Pure and Appl. Math. (2005) · Zbl 1130.81053
[47] Rodnianski I., Schlag W., Soffer A. (2005) Dispersive analysis of charge transfer models. Comm. Pure Appl. Math. 58(2): 149–216 · Zbl 1130.81053
[48] Schlag, W.: Stable manifolds for an orbitally unstable nls. Preprint, (2004)
[49] Schlag, W.: Dispersive estimates for schroedinger operators: a survey. Preprint, (2005) · Zbl 1134.35321
[50] Shatah J., Strauss W. (1985) Instability of nonlinear bound states. Commun. Math. Phys. 100(2): 173–190 · Zbl 0603.35007
[51] Sigal I.M., Soffer A. Local decay and velocity bounds for quantum propagation. Preprint, (1998)
[52] Strauss W.A., Vázquez L. (1986) Stability under dilations of nonlinear spinor fields. Phys. Rev. D 34: 641–643 · Zbl 1222.81167
[53] Soffer A., Weinstein M.I. (1990) Multichannel nonlinear scattering for nonintegrable equations. Commun. Math. Phys. 133(1): 119–146 · Zbl 0721.35082
[54] Soffer A., Weinstein M.I. (1992) Multichannel nonlinear scattering for nonintegrable equations. II. The case of anisotropic potentials and data. J. Differ. Eqs. 98(2): 376–390 · Zbl 0795.35073
[55] Soffer A., Weinstein M.I. (1999) Resonances, radiation damping and instability in Hamiltonian nonlinear wave equations. Invent. Math. 136(1): 9–74 · Zbl 0910.35107
[56] Soffer A., Weinstein M.I. (2004) Selection of the ground state for nonlinear Schrödinger equations. Rev. Math. Phys. 16(8): 977–1071 · Zbl 1111.81313
[57] Soffer A., Weinstein M.I. (2005) Theory of Nonlinear Dispersive Waves and Selection of the Ground State. Phys. Rev. Lett. 95(21): 213905
[58] Thaller B. (1992) The Dirac Equation. Texts and Monographs in Physics. Springer-Verlag, Berlin
[59] Tsai T.-P. (2003) Asymptotic dynamics of nonlinear Schrödinger equations with many bound states. J. Differ. Eqs. 192(1): 225–282 · Zbl 1038.35128
[60] Tsai T.-P., Yau H.-T. (2002) Asymptotic dynamics of nonlinear Schrödinger equations: resonance-dominated and dispersion-dominated solutions. Comm. Pure Appl. Math. 55(2): 153–216 · Zbl 1031.35137
[61] Tsai T.-P., Yau H.-T. (2002) Classification of asymptotic profiles for nonlinear Schrödinger equations with small initial data. Adv. Theor. Math. Phys. 6(1): 107–139 · Zbl 1033.81034
[62] Tsai T.-P., Yau H.-T. (2002) Relaxation of excited states in nonlinear Schrödinger equations. Int. Math. Res. Not. 31: 1629–1673 · Zbl 1011.35120
[63] Tsai T.-P., Yau H.-T. (2002) Stable directions for excited states of nonlinear Schrödinger equations. Comm. Partial Differ. Eqs. 27(11-12): 2363–2402 · Zbl 1021.35113
[64] Weder R. (2000) Center manifold for nonintegrable nonlinear Schrödinger equations on the line. Commun. Math. Phys. 215(2): 343–356 · Zbl 1003.37045
[65] Yajima K. (1995) The W k,p -continuity of wave operators for Schrödinger operators. J. Math. Soc. Japan 47(3): 551–581 · Zbl 0837.35039
[66] Yamada O. (1995) A remark on the limiting absorption method for Dirac operators. Proc. Japan Acad. Ser. A Math. Sci. 69(7): 243–246 · Zbl 0831.35149
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.